Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Denver/Boulder, CO

January 25, 2021Elbert County, Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Jan 25, 2021, 2:34 AM MST for Elbert County, Lincoln County, Washington County, Colorado. It took effect at Jan 25, 2021, 3:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 2:34 AM MST (09:34 UTC)
In effect from
Jan 25, 2021, 3:00 AM MST
Expired
Jan 25, 2021, 11:00 AM MST
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS45 KBOU 250934
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
234 AM MST Mon Jan 25 2021

COZ046-047-251745-
/O.NEW.KBOU.WW.Y.0004.210125T1000Z-210125T1800Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Southeast Elbert County Below 6000 Feet/South Lincoln
County-
Including the cities of Punkin Center, Karval, Hugo, Matheson,
Forder, Limon, Agate, and Kutch
234 AM MST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.

* WHERE...Limon, and Southern Lincoln County.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the this mornings commute and along I-70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

COZ049-251745-
/O.NEW.KBOU.WW.Y.0004.210125T1200Z-210125T2100Z/
Washington County-
Including the cities of Akron, Otis, Last Chance, and Cope
234 AM MST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.

* WHERE...Akron.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact this mornings commute. Roads, and 
  especially bridges and overpasses, will likely become slick and 
  hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK
1 follow-up statement
648 
WWUS45 KBOU 251759
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1059 AM MST Mon Jan 25 2021

COZ049-251900-
/O.CAN.KBOU.WW.Y.0004.000000T0000Z-210125T2100Z/
Washington County-
Including the cities of Akron, Otis, Last Chance, and Cope
1059 AM MST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has weakened this morning, and only a few flurries and light 
snow showers are expected this afternoon. Little to no additional 
snow accumulation is expected through the remainder of the day.

$$

COZ046-047-251900-
/O.EXP.KBOU.WW.Y.0004.000000T0000Z-210125T1800Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Southeast Elbert County Below 6000 Feet/South Lincoln
County-
Including the cities of Punkin Center, Karval, Hugo, Matheson,
Forder, Limon, Agate, and Kutch
1059 AM MST Mon Jan 25 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

Snowfall has ended across the area this morning. Only a few flurries 
and snow showers are expected through the rest of the day, with 
little to no additional snowfall accumulations.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 24, 8:32 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 24, 8:32 PM MST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
832 PM MST Sun Jan 24 2021

.UPDATE...
Issued at 819 PM MST Sun Jan 24 2021

Forecast appears to be on track this evening. Some weak showers
have drifted off the foothills earlier this evening but dissipated
as they moved into the Denver area. Additional showers upstream as
they next system moves toward the OK/TX panhandles tonight into
Monday morning. Generally light snowfall expected overnight with
the best chance of accumulating snow over the plains of ecentral
and northeast CO late tonight into Monday morning. Still do not
expect much impact from this system in metro Denver at this time,
with isolated to scattered showers overnight.

&&

.SHORT TERM...(This evening through Monday)
Issued at 229 PM MST Sun Jan 24 2021

Satellite and radar showing shallow convective showers spreading
northeast across the high country, and some virga across the
plains. One weak wave has already moved through Summit County, but
expect a couple more waves late this afternoon into early evening
per upstream observations. Accumulations of an inch or two will be
possible with these in the Summit/Park County areas. Some of the
showers will be spreading down through the foothills, and we're
still seeing a large variation in potential for showers stretching
across the plains. At this point, think the convective allowing
models (CAMs) like the HRRR are still overdone given the dry
downslope layer just above the boundary layer, while the global
models look underdone. The 12Z NAMNEST looked most realistic with
scattered showers but not much accumulation across the plains,
although the latest NAMNEST was more bullish. In any case, it may
end up like last night where a couple spots in the lower
elevations get a quick half inch of snow, but most places would
only see a dusting or brief flurries.

Later tonight, we'll start dealing with the effects of the main
weather system ejecting out of the Desert Southwest. QG lift will
be increasing with the best lift organizing over the eastern
plains. There has been slight trends to the northwest and a
stronger, earlier development. That will be favorable for more
snow across the plains late tonight and Monday morning. Right now,
it looks like widespread snow will stay just east and southeast
of Denver, but place like Limon and Akron to around Julesburg
should be able to pick up a couple inches of snow from this first
wave. Snow will then decrease tomorrow afternoon, except in the
mountains where another round of showers develops with sufficient
moisture and instability.

.LONG TERM...(Monday night through Sunday)
Issued at 229 PM MST Sun Jan 24 2021

Our continued long duration light snowfall will be ongoing at the
start of the forecast period. Initially, there should be two
areas of more widespread snow - over our far northeast plains, and
across most of the Front Range/Foothills on Monday night. There's
not a ton of synoptic scale lift overnight, though there is
enough of a weak upslope component and steep enough lapse rates to
promote at least scattered snow showers through the night.
Accumulations overnight will generally be 1-3 inches in the
aforementioned locations, with little to no snowfall between I-25
and a line from roughly Sterling to Limon.

A second shortwave will swing across the state Tuesday, bringing
another round of widespread light snowfall to the area. Most
guidance is in good agreement showing increasing QG ascent and
shallow upslope flow through the day. Best timing seems to be late
morning to late afternoon for the plains, with another inch or
two likely, and the best chance of accumulating snow for metro
Denver and Fort Collins. Snow departs the area from west to east
overnight as moisture and lift rapidly shift away from the state.
The only exception to this may be over the Park Range overnight
where shallow moist layer and weak upslope flow over a deep layer
of steep lapse rates could allow for snow showers to continue
through early Wednesday morning.

By Wednesday, ridging begins to take over and a warmer and drier
trend starts. There's still some cold air overhead on Wednesday,
and combined with a fresh (but shallow) snowpack, we probably
won't see highs any warmer than 40F. Temperatures look much warmer
on Thursday and Friday, with highs in the low to upper 50s over
the plains. Another trough finally begins to impact the weather by
next weekend, though for now it looks like most of the impacts
would be limited to the higher terrain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 819 PM MST Sun Jan 24 2021

Ceilings are expected to lower again through the course of this
evening. Isolated light snow showers will be possible this evening
but a trace at best. Ceiling heights are expected to lower into
the 1000-1500 foot range 05Z-09Z, but timing and certainty of
this is difficult as it revolves around evolution of the Denver
Cyclone. Latest satellite this evening show these low clouds east
of FNL and around Limon.

The cyclone should in effect pull low clouds and stratus back
southward across the Denver area TAF sites. Later tonight, there
is a chance of light snow redeveloping toward 12Z as a storm
system begins to organize to our southeast. At this time, only
expect a dusting of light snow possible once again through Monday
morning as the bulk of the snow should stay over the eastern
plains of Colorado. Expect some lifting and breaking of the
stratus deck toward 18Z Monday. Lowering ceilings and some light
snow will return to the terminals Monday evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Cooper
Hazardous weather outlook, Jan 24, 10:42 AM MST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MST Sun Jan 24 2021

COZ030>051-251745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MST Sun Jan 24 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers will become more numerous across the mountains this
afternoon and evening, mainly in the Summit and Park County areas
where 1 to 3 inches of snow can be expected. Travelers in the
Colorado high country should be prepared for slick and slower
travel conditions. A few of these showers may spill east onto the
adjacent plains by this evening, but only a light dusting of snow
would be possible from the passing showers.

A more widespread but light snow may develop over the eastern
plains of Colorado late tonight and continue into Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will bring periods of light snow to the
area Monday and Tuesday. The best chance for snow Monday will be
over the mountains and across the far eastern plains with a couple
inches of snow possible. Another weak system is expected to move
across the Central Rockies on Tuesday. This will reinforce colder
air and bring additional light snows to the mountains and plains,
including the I-25 corridor. A warming and drying trend is
expected Wednesday through Friday, before another storm system
arrives by the start of next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.